Missouri, 2004

Hail and Damaging Winds in Missouri, August 25, 2004

August 25, 2004 · NWS EAX · 10 events in 8 counties and zones

7 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 25, 1:40 AM CST, 8 hours 24 minutes earlier.

Area forecast discussion, Aug 25, 1:40 AM CST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA TIMING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 AM CDT WED AUG 25 2004

.DISCUSSION...

LONGWAVE TROUGH ACROSS WESTERN CONUS WITH SEVERAL EMBEDDED SHORTWAVE
FEATURES ROTATING THROUGH FLOW IS EVIDENT IN EARLY MORNING WATER
VAPOR IMAGERY AND OBJECTIVE ANALYSIS. LEAD SHORTWAVE TROUGH LIFTING
INTO GREAT LAKES REGION...WHILE UPSTREAM SHORTWAVE NOTED OVER
SOUTHERN ROCKIES...WITH ASSOCIATED 80KT 300MB JET STREAK ACROSS
SOUTHERN PLAINS. FURTHER UPSTREAM ADDITIONAL SHORTWAVE APPROACHING
PACIFIC NORTHWEST COAST ALONG WITH 140+KT 300MB JET. AHEAD OF
SOUTHERN ROCKIES SHORTWAVE...VERY MOIST AIRMASS REMAINS IN PLACE
ACROSS CENTRAL PLAINS INTO LOWER MO VALLEY...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO LOWER 70S F AND 16 TO 18 C AT THE SURFACE
AND 850MB RESPECTIVELY...RESULTING IN PRECIPITATE WATER VALUES
GREATER THAN 1.5 INCHES. 00Z TOP SOUNDING ALSO INDICATES 24 HOUR
WARMING IN THE 700-800MB LAYER RESULTING IN STRENGTHENING CAPPING
INVERSION ACROSS THE REGION. EARLY MORNING RADAR IMAGERY SHOWS MCS
PROPAGATING EASTWARD ACROSS NORTHERN MO IN REGION OF 850MB THETA-E
ADVECTION/PRESSURE ADVECTION ALONG 305/310K SURFACES ALONG EDGE OF
CAPPING INVERSION AND JUST NORTH OF WEAK SURFACE WARM FRONT...WHICH
IS LOCATED ALONG THE HIGHWAY 36 CORRIDOR. EXPECT THIS FEATURE TO
CONTINUE PROPAGATING EAST SOUTHEAST THROUGH THE EARLY MORNING
HOURS...LEAVING WEAK OUTFLOW BOUNDARY ACROSS CWA.

SOUTHERN ROCKIES SHORTWAVE PROGGED TO EJECT ACROSS CENTRAL PLAINS AS
PACIFIC SHORTWAVE DIGS INTO NORTHERN ROCKIES...WHILE SOUTHERN PLAINS
JET STREAK SPREADS EASTWARD...ALLOWING FOR STRONG UPPER LEVEL
DIFFLUENCE TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE
AFTERNOON HOURS. SOME CONCERNS REMAIN REGARDING STRENGTH OF CAPPING
INVERSION LIKELY TO REMAIN ACROSS AREA. IF CONVECTION IS ABLE TO
OVERCOME CAPPING INVERSION...STRONG SHEAR PARAMETERS COUPLED WITH
MODERATE TO STRONG INSTABILITY WILL RESULT IN A VERY FAVORABLE
ENVIRONMENT FOR SUPERCELLS...INCLUDING THE POTENTIAL FOR TORNADOES.
ADDITIONALLY...AFOREMENTIONED MOISTURE COMBINED WITH MOIST
ANTECEDENT CONDITIONS WILL RESULT IN THE POTENTIAL FOR ADDITIONAL
FLOODING...THUS GOING FFA LOOKS IN GOOD SHAPE. SHOULD SEE A BREAK IN
PRECIPITATION THURSDAY BEFORE STRONG COLD FRONT ENTERS THE REGION
LATE FRIDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME LIKELY
SEVERE...AS THIS FRONT PUSHES THROUGH THE FORECAST AREA.

SEAMAN

&&

.PREV DISCUSSION...

240 PM CDT TUE...
CONVECTIVE AND HEAVY RAINFALL THREATS ARE THE MAIN CONCERNS THE NEXT
COUPLE OF DAYS. UNUSUALLY STRONG MID TO UPPER FLOW WILL PROVIDE FOR
A GOOD THREAT OF SEVERE MCS DEVELOPMENT THE NEXT COUPLE OF NIGHTS.

MORNING CONVECTION HAS SHIFTED SE AND HAS PRODUCED AN OUTFLOW
BOUNDARY FROM SW OF TOPEKA TO EXTREME SW MO. THE OUTFLOW BOUNDARY
HAS SHOWED SIGNS OF DRIFTING BACK EAST AS PER THE LATEST STLT
IMAGERY. CAP BUILDING INTO THE CENTRAL PLAINS SHOULD INHIBIT
DEVELOPMENT ALONG THE OUTFLOW BOUNDARY UNTIL THE EARLY EVENING
HOURS.

A VERY UNSTABLE AIR MASS WILL PREVAIL IN THE VICINITY OF THIS
BOUNDARY WITH CAPE VALUES EXCEEDING 3000 J/KG. ALTHOUGH MID LEVEL
WINDS ARE CURRENTLY RATHER WEAK...A FEW SUPERCELLS MAY DEVELOP ALONG
THE BOUNDARY GIVEN STRONG CAPE AND LOW LEVEL SHEAR. CONVECTION WILL
LIKELY SPREAD EAST INTO WESTERN MO AS A 40KT LLJ INCREASES ACROSS
THE CWA. THE NORTHEAST PUSH OF THE OUTFLOW BOUNDARY WILL PROBABLY BE
INHIBITED BY THE CONVECTIVE DEVELOPMENT. REGARDLESS...STRONG
ISENTROPIC LIFT ON THE 310-315K SURFACES WILL ALLOW FOR DEVELOPMENT
TO THE EAST ACROSS THE CWA. SHORTWAVE EJECTING FROM THE SRN ROCKIES
ALONG WITH A COUPLE H3-H2 JET TO PROVIDE IMPRESSIVE DIVERGENCE
FIELDS AFTER MIDNIGHT. H2 JET RATHER VIGOROUS WITH 100 KTS IN ABQ AT
12Z.

WITH IMPRESSIVE AMOUNTS OF MOISTURE AVAILABLE...FLASH FLOODING IS
POSSIBLE MAINLY AFTER MIDNIGHT. THE MCS WILL LIKELY ALSO PRODUCE
LARGE HAIL AND DAMAGING WINDS.

THE MCS MAY LINGER IN THE SRN AND ERN ZONES WEDNESDAY MORNING WITH
THE CONVECTIVE COMPLEX LIKELY PRODUCING ANOTHER OUTFLOW BOUNDARY
WHICH SHOULD BE LOCATED FROM ERN KS TO SW MO WEDNESDAY AFTERNOON.
WITH CONVECTION DRIVING THE LOW LEVEL MASS FIELDS...WILL HAVE TO
TAKE THE MODELS WITH A GRAIN OF SALT AS FAR AS SPECIFIC LOCATION OF
SFC FEATURES. HOWEVER...DO BELIEVE THAT THE MODELS ARE CURRENT IN
PUSHING A DRYLINE INTO CENTRAL/ERN KS DURING THE AFTERNOON HOURS.
THE AIR MASS AHEAD OF THE DRY LINE WILL BE EXTREMELY UNSTABLE WITH
CAPES POSSIBLY EXCEEDING 5000 J/KG. EAST OF THE DRY LINE AND
ESPECIALLY ALONG THE INTERSECTION OF THE OUTFLOW BOUNDARY...MODELS
SUGGEST IMPRESSIVE SFC-2KM HELICITIES WITH SFC-6KM SHEAR FROM
30-35KTS. COULD SEE SUPERCELL DEVELOPMENT IN CENTRAL/ERN KS WITH THE
SUPERCELLS POSSIBLY REACHING THE KS/MO STATE LINE BEFORE EVOLVING
INTO A SEVERE MCS WEDNESDAY NIGHT. HEAVY RAINFALL ALSO A THREAT.

AS A RESULT...HAVE ISSUED A FFA FOR TONIGHT THROUGH WEDNESDAY NIGHT.

TEMPERATURES TRICKY WITH CONVECTIVE DEVELOPMENT...BUT WILL TRIM
GUIDANCE DUE TO PRECIPITATION AND MOIST GROUND.

DB

A RESPITE FROM THE ACTIVE WEATHER PATTERN WILL ARRIVE ON
THURSDAY...AS SHORTWAVE ENERGY SHIFTS TO THE NORTH AND EAST.
TEMPERATURES WILL ALSO BEGIN TO HEAT UP AS THE THERMAL RIDGE AHEAD
OF THE NEXT TROUGH ADVANCES EAST...AND ETA/GFS 850 MB TEMPS ARE
PROGGED TO RISE INTO THE 20C-25C RANGE. HOWEVER...WILL GO A CATEGORY
OR TWO BELOW GUIDANCE...TAKING INTO CONSIDERATION POTENTIAL
CONVECTIVE DEBRIS/OUTFLOW FROM THE WEDNESDAY NIGHT ACTIVITY...AND
THE MOIST GROUND CONDITIONS. THE ETA AND GFS ARE IN RESPECTABLE
AGREEMENT REGARDING THE FRONTAL PASSAGE ON FRIDAY NIGHT INTO
SATURDAY...AND HAVE INCREASED POPS TO 50 PERCENT. IN THE WAKE OF THE
FRONT...COOLER TEMPS (IN THE UPPER 70S/LOW 80S) SHOULD PREVAIL INTO
THE BEGINNING OF NEXT WEEK.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL ZONES.
MO...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL ZONES.
Hazardous weather outlook, Aug 25, 8:06 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 AM CDT WED AUG 25 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

...THUNDERSTORMS PRODUCING FLASH FLOODING IN ADDITION TO THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND A COUPLE OF TORNADOES
WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN KANSAS THIS
MORNING...AND MOVE EAST ACROSS NORTHERN MISSOURI LATE THIS MORNING
THROUGH THE AFTERNOON. THE STORMS MAY PERSIST INTO THE EVENING HOURS.
INSTABILITY AND SHEAR PARAMETERS WILL BE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN ATTENDANT THREAT FOR
DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES. HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND
SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA FROM LATE THIS
MORNING THROUGH THE EVENING...THEN AGAIN FRIDAY AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, Aug 25, 7:54 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 AM CDT WED AUG 25 2004

KSZ025-102-MOZ001>006-011>015-020-021-251900-
ANDREW MO-ATCHISON MO-ATCHISON KS-BUCHANAN MO-CLINTON MO-DAVIESS MO-
DE KALB MO-DONIPHAN KS-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO-
MERCER MO-NODAWAY MO-WORTH MO-
854 AM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 781...IN EFFECT UNTIL 200 PM CDT WEDNESDAY AFTERNOON.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CLINTON...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HOLT...MERCER...NODAWAY AND WORTH.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NRR

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
August 25, 10:04 AM CST
Where
Atchison County, Watson
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -95.633

Trees reported down.

Hail, Atchison

When
August 25, 10:15 AM CST
Where
Atchison County, Rockport
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.417, -95.517

Thunderstorm Wind, Atchison

When
August 25, 10:23 AM CST
Where
Atchison County, 2 mi E of Watson
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -95.600

Tractor Trailer blown over at mile marker 116 on Interstate 29.

Hail, Holt

When
August 25, 10:37 AM CST
Where
Holt County, 5 mi N of Mound City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.200, -95.233

Hail, Nodaway

When
August 25, 11:00 AM CST
Where
Nodaway County, Barnard
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.183, -94.817

Hail, Gentry

When
August 25, 11:30 AM CST
Where
Gentry County, Gentry
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.333, -94.433

Hail, Worth

When
August 25, 11:35 AM CST
Where
Worth County, Denver
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.400, -94.333

Hail, Harrison

When
August 25, 12:00 PM CST
Where
Harrison County, Eagleville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.467, -93.983

Hail, Mercer

When
August 25, 12:15 PM CST
Where
Mercer County, Saline
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -93.717

Thunderstorm Wind, Macon

When
August 25, 4:25 PM CST
Where
Macon County, 4 mi W of Macon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
39.733, -92.567

Tractor trailer and 1 ton truck blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420302, 5420303, 5420304, 5420307, 5420310, 5420305, 5420311, 5420306, 5420309, 5420308.